Ask the Diabetes Educator Archive

12/22/03

Q:
My 82 year old father who is in India and takes insulin for his diabetes says that the antibiotics that he is taking (for a previous and now healing leg infection) is causing elevated readings of his blood sugar on his glucometer. Have you heard of high blood sugar readings caused by the antibiotics. In other words, the antibiotics changes the color of the blood which leads to an incorrectly high reading.

A:
What I have seen from observation rather than from a controlled study is that courses of antibiotics may give a high glucose reading on urine strips because the "slough off" of infection can also entail a decrease in blood sugar levels, even to the point of hypoglycemia. Infections are fueled by glucose; when they clear up, the extra glucose no longer needed is passed into the urine. This can give a false positive reading. On another note, anyone on a course of antibiotics should also be taking a probiotic such as acidophilus, the friendly bacteria needed to keep our guts healthy. This is particularly true for anyone prone to yeast infections, as people with diabetes often are.



Get Our Newsletter

Accountability